Alert archive / Oregon / High Wind Watches in 2012
High Wind Watch 18, NWS Portland, OR
NWS Portland, OR issued this high wind watch at Nov 27, 2012, 2:26 PM PST. It took effect at Nov 28, 2012, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 27, 2012, 2:26 PM PST (22:26 UTC)
- In effect from
- Nov 28, 2012, 10:00 PM PST
- Expired
- Nov 28, 2012, 8:28 AM PST
- In force
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Nov 27, 2:24 PM PST, 2 minutes earlier.
Area forecast discussion, Nov 27, 2:24 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
224 PM PST TUE NOV 27 2012
.SYNOPSIS...A LARGE LOW PRESSURE SYSTEM WAS DEVELOPING WELL OFF THE
COAST AND WILL REMAIN ANCHORED OFF THE COAST FOR MUCH OF THE WEEK AND
INTO THE WEEKEND. THE FIRST FRONT ASSOCIATED WITH THIS LOW WILL LIFT
NORTH ACROSS THE AREA WEDNESDAY FOR SOME RAIN AND AREAS OF WIND...
STRONGEST OVER THE COASTAL WATERS. A SECOND STRONGER MORE ORGANIZED
FRONT IS EXPECTED LATER WEDNESDAY NIGHT AND THURSDAY. THAT SYSTEM
WILL BRING MORE RAIN AND WIND WITH POSSIBLY STRONGER COASTAL WINDS.
THE OFFSHORE LOW WILL CONTINUE TO PUSH SYSTEMS THROUGH THE PACIFIC
NORTHWEST AT REGULAR INTERVALS THROUGH AT LEAST THE UPCOMING
WEEKEND.
&&
.SHORT TERM...AN UPPER LEVEL RIDGE WAS MOVING EAST THROUGH THE
PACIFIC NORTHWEST TODAY..WITH DRY WEATHER TO CONTINUE THE REMAINDER
OF TODAY AND TONIGHT. EASTERLY GAP WINDS THROUGH THE COLUMBIA RIVER
GORGE WILL CONTINUE. THE GRADIENT FROM KDLS TO KTTD WAS AT 7.7 MB
THIS AFTERNOON...SUPPORTING WIND GUSTS OF OVER 50 MPH IN THE GORGE.
THERE IS LESS WIND UP AND OVER THE TERRAIN. THE NAM12 HAS BEEN
WEAKENING THE GRADIENT TOO MUCH AND IS LIKELY STILL DOING THAT TODAY.
SATELLITE IMAGERY CONTINUES TO SHOW HIGHER CLOUDS SPREADING OVER THE
AREA THIS AFTERNOON AHEAD OF THE NEXT DEVELOPING LOW THAT IS WELL
OFFSHORE...AND THE CLOUDS WILL CONTINUE TO THICKEN TONIGHT. SOME FOG
AND LOW CLOUDS WILL REMAIN IN THE SOUTHERN VALLEY...BUT A MIXTURE OF
CLOUDS AND EAST WINDS WILL CONTINUE TO DISRUPT THINGS FARTHER NORTH.
THE FIRST FRONTAL ASSOCIATED WITH THE OFFSHORE LOW WILL INITIALLY
MOVE INTO NORTHERN CALIFORNIA EARLY WEDNESDAY...THEN LIFT NORTH
ACROSS OUR FORECAST AREA THROUGH THE DAY WEDNESDAY. IT WILL BE DRIVEN
THROUGH OUR AREA BY THE DEVELOPING COMMA CLOUD NEAR 38N/138W. MOST
PLACES WILL SEE RAIN BUT NOTHING VERY HEAVY. THE HIGHER CASCADES WILL
SEE SNOW...WITH THE LOWEST SNOW LEVELS NEAR THE CREST DUE TO THE
OFFSHORE GRADIENTS. THERE IS A FAIRLY STRONG SHARP SHORT WAVE LIFTING
THROUGH OUR AREA IN THE AFTERNOON WITH AN 850 MB JET OVER 60 KT AND A
300 MB JET AROUND 120 KT. WHILE THE SURFACE GRADIENTS ARE
EASTERLY...JUST AS THE SHORT WAVE LIFTS THROUGH OR JUST IN ITS WAKE
WE HAVE A CHANCE OF DECENT WINDS SURFACING ACROSS OUR AREA...
STRONGEST NEAR THE COAST. WILL BE KEEPING THESE WINDS JUST UNDER
HIGH WIND ALONG THE COASTAL BEACHES AND HEADLANDS...BUT IT COULD GET
CLOSE IF THE ON LAND WINDS SHIFT JUST A BIT FROM BEING DUE EASTERLY.
IN ADDITION...LOOK FOR INCREASING EAST WINDS IN THE NORTH INTERIOR
LATE TONIGHT AND WEDNESDAY AS THE PRESSURES LOWER OFF THE COAST.
FOLLOWING THIS IS A SECOND FRONTAL BAND THAT IS MORE CONSOLIDATED AND
AIMED AT WESTERN OREGON FOR LATER WEDNESDAY NIGHT AND THURSDAY. THIS
FEATURE HAS 850 MB WINDS NEAR 80 KT AND A 300 MB JET STILL NEAR 120
KT. THIS SYSTEM IS WETTER BUT THE SNOW LEVELS WILL STILL BE
RELATIVELY HIGH...AGAIN LOWEST NEAR THE CASCADE CREST. THIS FEATURE
HAS A BETTER CHANCE OF PRODUCING HIGH WINDS AT THE COAST...THOUGH THE
AMOUNT OF EASTERLY COMPONENT TO THE SURFACE GRADIENT MAY AGAIN KEEP
THE WINDS FROM BEING AS STRONG AS THEY COULD BE OR EVEN SURFACING.
INTERIOR AREAS COULD SEE DECENT WINDS AS WELL. HAVE DECIDED TO ISSUE
A HIGH WIND WATCH FOR THE NORTH AND CENTRAL OREGON COASTS AS THEY
HAVE THE BEST CHANCE OF SEEING THE WINDS SHIFT FROM EASTERLY...BUT
THERE IS STILL CONSIDERABLE UNCERTAINTY CONCERNING THIS EVENT. BUT
THE STRENGTH OF THE 850 MB WINDS IS SIMILAR TO WHAT HAPPENED A WEEK
AGO...SO THERE IS A LOT OF RISK IN NOT ISSUING THE WATCH SHOULD THE
WINDS DEVELOP.
THERE IS AN ADDITIONAL SHORT WAVE SWINGING THROUGH LATE THURSDAY
NIGHT AND EARLY FRIDAY FOR MORE RAIN AND BREEZES...WITH THE NEXT
PRETTY GOOD FRONT EXPECTED FRIDAY NIGHT. ALL IN ALL...HAVE KEPT HIGH
POPS IN EFFECT THROUGH MOST OF THE SHORT TERM PERIOD AFTER TONIGHT.
TOLLESON
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...CLOSED UPPER LOW AND LONG
WAVE TROUGH THAT HAVE BEEN ANCHORED IN THE GULF OF ALASKA WILL
FINALLY BEGIN TO PROGRESS SLOWLY EASTWARD ON SATURDAY...BUT NOT
BEFORE PUSHING A FEW MORE SHORT WAVES ONSHORE FROM FRIDAY NIGHT
THROUGH THE WEEKEND. THE MOST VIGOROUS SHORT WAVE IN THE EXTENDED
FORECAST WILL COME THROUGH SATURDAY NIGHT INTO SUNDAY. THIS WAVE WILL
BE ACCOMPANIED BY A TROPICAL MOISTURE TAP...AND ALSO GET UPPER LEVEL
SUPPORT FROM THE LONG WAVE TROUGH AND COLD FRONT MOVING INLAND.
THEREFORE...EXPECT THE HEAVIEST PRECIPITATION AND HIGHEST AMOUNTS
DURING THIS TIME. THE UPPER TROUGH QUICKLY MOVES EASTWARD AFTER IT
COMES ONSHORE SUNDAY...REPLACED BY UPPER LEVEL RIDGING BY MONDAY AS
THE LONG WAVE TROUGH BECOMES RE-ESTABLISHED IN THE GULF OF ALASKA.
MOISTURE WILL CONTINUE TO PUSH INTO THE AREA THROUGH THE RIDGE...SO
WHILE TEMPERATURES WILL BE RISING EARLY NEXT WEEK...PRECIPITATION IS
LIKELY TO CONTINUE. BURGESS
&&
.AVIATION...MOST TAF SITES HAVE BROKE FREE OF THE FOG/STRATUS EXCEPT
FOR KEUG WHERE THE STRATUS REMAINS. FINALLY JUST GOT A PEEK THROUGH
THE CIRRUS TO SEE THE OVERALL EXTENT OF THE LOW DECK AND NOW HAVE
DOUBTS THAT IT WILL BREAK UP SIGNIFICANTLY OVER THE SOUTH VALLEY
TODAY. STILL EXPECT KSLE AND KHIO TO RETURN TO STRATUS/FOG TONIGHT.
OTHER AREAS SHOULD REMAIN MVFR AT WORST UNTIL RAIN CAUSED MIST
REDUCES VSBYS AND CIGS BECOME MVFR ALONG THE COAST TOWARD WEDNESDAY
AFTERNOON.
KPDX AND APPROACHES...VFR CONDITIONS WITH GUSTY EAST WINDS SHOULD
PERSIST THROUGH WEDNESDAY. STRATUS DECK SPILLING THROUGH THE GORGE
WILL PERSIST MAINLY OBSCURING THE OUTER END OF THE EAST APPROACHES.
/JBONK
&&
.MARINE...WINDS CONTINUE TO INCREASE INTO SMALL CRAFT GUST RANGE THIS
EVENING AND MAINLY FOR THE OUTER WATERS UNDER SOUTHEASTERLY FLOW.
WINDS THEN ENCROACH TO THE INNER WATERS TONIGHT AS THE GRADIENT
INCREASES. A STRONG FRONTAL SYSTEM WILL THEN MOVE SLOWLY ACROSS THE
COASTAL WATERS WEDNESDAY AND THURSDAY. GALE FORCE WINDS LOOK LIKELY
DURING THIS TIME WITH STRONGEST WINDS PROBABLY AROUND DAYBREAK
THURSDAY. GALE WARNING CONTINUES FOR ALL WATERS THROUGH WEDNESDAY
EVENING THEN HAVE UPGRADED THE OUTER WATERS TO A STORM WARNING FOR
LATE WEDNESDAY NIGHT THROUGH THURSDAY. OUTER WATER WINDS HAVE BETTER
VERTICAL ALIGNMENT THUS GIVING BETTER CHANCES TO GET FAIRLY STRONG
850MB WINDS TO SURFACE. STILL NOT SURE ABOUT THE INNER WATERS. NEAR
SHORE COASTAL JET FORMATION IS HIGHLY UNCERTAIN AT THIS TIME GIVEN
SUCH STRONG OFFSHORE GRADIENTS BUT STILL CANNOT COMPLETELY RULE OUT
SOME PERIODS OVER WEDNESDAY NIGHT AND THURSDAY WITH 925MB FLOW
RANGING FROM 50 KT NORTH UP TO 80 KT FOR THE CENTRAL COAST. SEAS OF
15 TO 25 FT SEEM LIKELY FOR THE WEDNESDAY THROUGH FRIDAY PERIOD.
/JBONK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...NONE.
PZ...STORM WARNING FROM 10 PM WEDNESDAY TO 2 PM PST THURSDAY FOR
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
60 NM.
GALE WARNING FROM 8 AM TO 10 PM PST WEDNESDAY FOR WATERS FROM
CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.
GALE WARNING FROM 8 AM WEDNESDAY TO NOON PST THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
OUT 10 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 27, 4:51 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 451 AM PST TUE NOV 27 2012 PZZ250-255-270-275-281600- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 451 AM PST TUE NOV 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A GALE WARNING IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING...SEE PDXCWFPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY. ORZ001>014-WAZ019>023-039-040-281600- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 451 AM PST TUE NOV 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WINDS ARE POSSIBLE ALONG THE COAST WEDNESDAY NIGHT AND EARLY THURSDAY. THIS SYSTEM COULD PRODUCE STRONG WINDS IN COASTAL COMMUNITIES...COAST RANGE...CASCADES...AND INLAND VALLEYS. SEE PDXSPSPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 2:31 AM PST | Gale Warning | PQR | 61 hr | |
| Nov 27, 2:36 PM PST | Storm Warning | PQR | 42 hr |
Nearby
High Wind Watches in Oregon, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.